Minnesota, 2005

Tornado and Hail in Minnesota, August 18, 2005

August 18, 2005 · NWS ARX · 5 events in 2 counties and zones

Law enforcement officials reported a tornado touched down briefly just north of Dexter (Mower County), damaging a livestock building and flattening corn. Funnel clouds were also sighted elsewhere around Mower County, but none of these touched down.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Law enforcement officials reported a tornado touched down briefly just north of Dexter (Mower County), damaging a livestock building and flattening corn. Funnel clouds were also sighted elsewhere around Mower County, but none of these touched down. In Winona (Winona County), the emergency manager reported trees down and damage to trailers at a campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 2:15 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:15 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT THU AUG 18 2005

SHORT TERM...TODAY THROUGH SATURDAY

MAIN FORECAST CONCERNS CONTINUE TO FOCUS ON PRECIPITATION CHANCES
OVER THE NEXT COUPLE DAYS AND THE POSSIBILITY OF SEVERE WEATHER
ACROSS THE SOUTH THIS AFTERNOON.

SURFACE MAP AT 2 AM HAD AN AREA OF LOW PRESSURE OVER EASTERN SD WITH
A WARM FRONT EXTENDING THROUGH EAST CENTRAL IA. QUITE AN EXPANSIVE
AREA OF SHOWER AND THUNDERSTORMS ACTIVITY NORTH OF THE FRONT IN THE
WARM/MOIST ADVECTION. AIDING THE LIFT WAS LEFT EXIT REGION OF 300MB
80KT JET HEADING NORTHEAST OUT OF NEBRASKA.

00Z 18AUG05 GFS AND NAM INITIALIZED FAIRLY WELL AND REMAIN IN DECENT
OVERALL AGREEMENT THROUGH 60 HRS. THERE ARE SOME MINOR DIFFERENCES
IN QPF PRODUCTION WITH FORCING SIGNALS. IN THIS CASE...TENDED TOWARD
AN OVERALL BLEND BETWEEN THE TWO.

MID-LEVEL SHORTWAVE TROUGH/SURFACE LOW ACROSS NORTHERN PLAINS TRACK
EAST TODAY WITH THE WARM FRONTAL BOUNDARY EDGING NORTH TO ALONG THE
IA/MN BORDER INTO SOUTHERN WI BY LATE THIS AFTERNOON. CONTINUOUS
MOISTURE FEED WILL ALLOW FOR PLENTY OF SHOWER AND EMBEDDED
THUNDERSTORM ACTIVITY ACROSS THE ENTIRE FORECAST AREA. MODELS HINT
AT A DRY SLOT MOVING INTO SOUTHERN PORTIONS OF THE FORECAST AREA BY
LATE AFTERNOON. IF THIS DOES INDEED OCCUR...SURFACE HEATING COULD
PUSH CAPES INTO THE 3500-4000J/KG RANGE WITH 0-6KM SHEAR VALUES
HOVERING AROUND 50KTS. IN ADDITION...ONGOING PRECIPITATION TODAY
WILL LIKELY ENHANCE THE WEST-EAST FRONTAL BOUNDARY FROM ALONG THE
MN/IA BORDER INTO SOUTHWEST WI. THIS IN TURN MAY PRODUCE STORM
RELATIVE HELICITY VALUES AROUND 400M2/S2...VERY FAVORABLE FOR
SUPERCELL ACTIVITY...INCLUDING ISOLATED TORNADO THREAT. AGAIN...THIS
ALL HEDGES ON THE AMOUNT OF CLEARING IN THE DRY SLOT. CURRENT
THINKING FOR THE BEST SEVERE THREAT WOULD BE ALONG AND SOUTH OF A
LINE FROM AUSTIN MINNESOTA THROUGH VIROQUA WI. WILL ADD POSSIBILITY
OF SEVERE MENTION IN THE ZONES.

MID-LEVEL SHORTWAVE AND SURFACE LOW TRACK INTO EASTERN WISCONSIN BY
MIDNIGHT...PULLING MOST OF THE PRECIPITATION WITH IT. INTERIM RIDGE
OF HIGH PRESSURE BUILDS INTO THE AREA DURING THE REMAINDER OF THE
OVERNIGHT HOURS FOR QUIET CONDITIONS.

VIGOROUS/DEEP MID-LEVEL TROUGH EDGES EAST FROM SOUTHERN
CANADA/NORTHERN PLAINS BY FRIDAY AFTERNOON...SENDING A SURFACE COLD
FRONT INTO THE REGION FOR A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS. MODELS THEN SUGGEST A SURFACE LOW GENERATING ALONG
THE COLD FRONT OVER NORTHEAST NEBRASKA. THE LOW THEN TRACKS
NORTHEAST TOWARD NORTHEAST IA BY SAT 00Z. AMPLE AMOUNT OF MOISTURE
TRANSPORT IS INDICATED IN ADVANCE OF THE WAVE WITH FORCING SIGNALS
INDICATING THE POSSIBILITY OF THE NORTHERN PERIPHERY MCS CLIPPING
NORTHEAST IA INTO FAR SOUTHERN WI THROUGH MIDNIGHT OR SO. WENT WITH
LIKELY POPS ACROSS THIS AREA.

UPPER LOW TRACKS ACROSS SOUTHERN ONTARIO ON SATURDAY WITH SOUTHERN
PERIPHERY OF THE ASSOCIATED COLD POOL/CYCLONIC FLOW AFFECTING THE
FORECAST AREA...IN THE FORM OF EXTENSIVE CUMULUS DEVELOPMENT AND
COOLER TEMPERATURES. MODELS HOWEVER KEEP ANY CONVECTIVE
PRECIPITATION ASSOCIATED WITH THIS FEATURE NORTH OF THE AREA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MEDIUM RANGE MODELS CONTINUE TO ADVERTISE STRONG UPPER RIDGE TAKING
HOLD ACROSS THE AREA THROUGH TUESDAY FOR DRY CONDITIONS WITH A
WARMING TREND. BY WEDNESDAY...THE RIDGE BUDGES EAST ALLOWING A COLD
FRONT TO APPROACH FROM THE PLAINS. EXTENDED GRIDS REFLECT THIS
OVERALL SCENARIO WELL. NO CHANGES MADE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DAS
Hazardous weather outlook, Aug 18, 4:05 AM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
505 AM CDT THU AUG 18 2005

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-191000-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
505 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MAINLY THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. ONGOING SHOWERS AND THUNDERSTORMS
THIS MORNING WILL LIMIT INSTABILITIES AND THUS ANY SEVERE WEATHER
THREAT. HOWEVER...THIS AFTERNOON SOME CLEARING IS EXPECTED TO WORK
ITS WAY INTO THE AREA...AS A WARM FRONT LIFTS NORTHWARD AND EXTENDS
ALONG THE IOWA MINNESOTA BORDER INTO SOUTHERN WISCONSIN. WITH SOME
CLEARING EXPECTED...MODERATE INSTABILITIES ARE LIKELY TO DEVELOP THIS
AFTERNOON INTO THE EVENING HOURS. STORMS ARE EXPECTED TO INTENSIFY IN
VICINITY OF THE BOUNDARY AND OTHER STORMS MAY DEVELOP FARTHER
SOUTHWARD IN THE WARM SECTOR. ALONG WITH THE MODERATE
INSTABILITIES...WIND PROFILES WILL BE VERY FAVORABLE FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL TROUGH WILL DROP INTO THE AREA ON
FRIDAY PUSHING A COLD FRONT TOWARDS THE AREA. THUNDERSTORMS WILL ONCE
AGAIN DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL
MOISTURE WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL
WIND PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE
AFTERNOON INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE
MAIN THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM
WILL PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH
ONLY A FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT
THESE LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY. SPOTTERS SHOULD
MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE ACTIVATION
FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-191000-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
505 AM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MAINLY THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. ONGOING SHOWERS AND THUNDERSTORMS
THIS MORNING WILL LIMIT INSTABILITIES AND THUS ANY SEVERE WEATHER
THREAT. HOWEVER...THIS AFTERNOON A WARM FRONT IS EXPECTED TO LIFT
NORTHWARD AND EXTEND ALONG THE IOWA MINNESOTA BORDER INTO SOUTHERN
WISCONSIN. DEPENDING ON EXACTLY WHERE THIS BOUNDARY LIES AND HOW
MUCH IF ANY CLEARING DEVELOPS...SOME THUNDERSTORMS MAY REACH
SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL TROUGH WILL DROP INTO THE AREA ON
FRIDAY PUSHING A COLD FRONT TOWARDS THE AREA. THUNDERSTORMS WILL ONCE
AGAIN DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL
MOISTURE WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL
WIND PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE
AFTERNOON INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE
MAIN THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM
WILL PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH
ONLY A FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT
THESE LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY. SPOTTERS SHOULD
MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE ACTIVATION
FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

The radar

The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Mower

When
August 18, 11:50 AM CST to 11:51 AM CST
Where
Mower County, 4 mi N of Dexter
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
43.767, -92.717

Funnel Cloud, Mower

When
August 18, 12:20 PM CST
Where
Mower County, 3 mi NW of Grand Meadow
Reported by
LAW ENFORCEMENT
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Funnel Cloud, Mower

When
August 18, 12:30 PM CST
Where
Mower County, Racine
Reported by
LAW ENFORCEMENT
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Hail, Winona

When
August 18, 1:15 PM CST
Where
Winona County, Stockton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.033, -91.767

Thunderstorm Wind, Winona

When
August 18, 1:15 PM CST
Where
Winona County, Winona
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
44.050, -91.650

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473487, 5473488, 5473489, 5473490, 5473491.